Minnesota, 2010Flash Flooding and Hail in Minnesota, June 17, 2010
June 17, 2010 · NWS FGF · 11 events in 4 counties and zones
A low level jet helped fuel elevated thunderstorms along the Interstate 94 corridor in the morning. A few thunderstorms continued into the early afternoon, but by then they had lifted north to the U.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $40,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet helped fuel elevated thunderstorms along the Interstate 94 corridor in the morning. A few thunderstorms continued into the early afternoon, but by then they had lifted north to the U. S. Highway 2 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 3:30 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 17, 3:30 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT THU JUN 17 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
UPPER LEVEL TROUGH OVER WY ROTATES TO A NEGATIVE TILT AS TROUGH
MOVES THROUGH ND TODAY.
GOOD LOW TO MID LEVEL WARM ADVECTION AND GOOD MID LEVEL LAPSE RATES
PRODUCED THUNDERSTORMS OVER NORTHEAST SD EARLIER THIS MORNING AND
HAVE EXPANDED INTO EASTERN ND. MID LEVEL CAP EXTENDED FROM WEST KS
INTO CENTRAL SD...THUNDERSTORMS HAVE OCCURRED ON EDGE OF CAP.
EXPECTED THUNDERSTORMS TO CONTINUE MOVING NORTH AND EAST THIS
MORNING.
HIGH THETA-E AXIS ORIENTATED NW-SE WILL SWEEP FROM SOUTHWEST TO
NORTHEAST ACROSS THE AREA TODAY. PRECIPITABLE WATER FORECAST TO RISE
TO NEAR 1 3/4 INCHES TODAY. SURFACE DEWPOINTS EXPECTED TO BE IN THE
UPPER 60S TO LOWER 70S. SPC HAS A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR TODAY. GFS CROSS SECTION INDICATES IMPRESSIVE MID
LEVEL DRYING AT 00Z FRI. NOSE OF UPPER LEVEL JET MOVES THROUGH THE
FORECAST AREA THIS AFTERNOON AND DRY SLOTS THE AREA. EXPECTED
THUNDERSTORMS TO DEVELOP NEAR COLD FRONT THIS AFTERNOON.
HIGH WIND WATCH REMAINS IN EFFECT FOR THIS AFTERNOON AND EVENING.
GUSTY SOUTH WINDS EXPECTED FOR TODAY. POTENTIAL TO MIX DOWN 40 TO 45
KNOTS. MAY NOT BE QUITE STRONG ENOUGH FOR A WARNING. OBVIOUSLY
STRONGER WINDS CAN BE EXPECTED WITH THUNDERSTORMS. AFTER THIS
EVENING WRAP AROUND PRECIPITATION EXPECTED OVER MAINLY THE NORTHERN
ZONES LATE TONIGHT THROUGH FRI NIGHT.
STRONG SOUTHWEST WINDS ARE EXPECTED FOR FRI. POTENTIAL FOR 40 TO 45
KNOTS TO MIX DOWN DURING THE DAY FRI.
.LONG TERM...SUNDAY AND MONDAY.
WEAK SHORT WAVE MOVE THROUGH THE FLOW LATE SUN INTO MON. WILL KEEP
LOW POPS THEN.
&&
.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED TODAY...LOWER IN AND NEAR
THUNDERSTORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
MNZ001>005-007-008-013>015-022-023-027>031-040.
&&
HOPPESHazardous weather outlook, Jun 17, 5:53 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT THU JUN 17 2010
MNZ001>005-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT THU JUN 17 2010
...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.
EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT.
ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED.
ALSO STRONG SOUTH WINDS ARE EXPECTED TODAY. A HIGH WIND WATCH IS
IN EFFECT FROM 1 PM THURSDAY UNTIL 1 AM FRIDAY. SOUTH WINDS OF 25
TO 35 MPH IS FORECAST WITH GUSTS TO 45 TO 50 MPH POSSIBLE. SOUTH
WINDS WILL SHIFT TO THE SOUTHWEST AFTER A COLD FRONT WILL MOVE
THROUGH THE AREA. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM
2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY
NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH
ONTO ROADWAYS.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDY CONDITIONS ARE EXPECTED FOR FRIDAY. SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH WILL BE POSSIBLE FOR FRIDAY.
WINDS SHOULD BE STRONGEST FROM 8 AM CDT TO 9 PM CDT. WIND
ADVISORIES MAY BE NEEDED FRIDAY. THE STRONG WINDS WILL LIKELY CREATE
WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY
AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND
DEBRIS TO WASH ONTO ROADWAYS.
STRONG LOW PRESSURE OVER SOUTHERN MANITOBA WILL PRODUCE THE GUSTY
WINDS FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MNZ006-009-016-017-024-032-181200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
653 AM CDT THU JUN 17 2010
...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.
EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO
LOCALLY HEAVY RAIN CAN A BE EXPECTED.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Special weather statement, Jun 17, 7:22 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 AM CDT THU JUN 17 2010
MNZ001>003-007-NDZ016-026-027-029-030-039-171415-
CASS ND-CLAY MN-EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON
ND-NORMAN MN-STEELE ND-TRAILL ND-WEST MARSHALL MN-WEST POLK MN-
822 AM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...SOUTHWESTERN
MARSHALL...NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST
MINNESOTA...AND EXTREME SOUTHEASTERN WALSH...EASTERN NELSON AND GRAND
FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND CASS...TRAILL AND
EASTERN STEELE COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 915 AM CDT...
AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF LARIMORE
TO 12 MILES SOUTHEAST OF FINLEY TO 11 MILES SOUTHWEST OF CASSELTON...
MOVING TO THE NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
NORTHWOOD...LARIMORE AND MCCANNA AROUND 830 AM CDT.
PORTLAND...HATTON AND CASSELTON AROUND 835 AM CDT.
MAYVILLE...MAPLETON AND HUNTER AROUND 840 AM CDT.
PROSPER...HONEYFORD AND HOLMES AROUND 845 AM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 71 AND 163...
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 324 AND NORTH DAKOTA MILE MARKER 339...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
DK
Local storm report, Jun 17, 7:43 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
843 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG VALLEY CITY 46.92N 98.01W
06/17/2010 BARNES ND LAW ENFORCEMENT
LARGE TREE LIMBS DOWN IN NORTHERN PART OF CITY
&&
DKELLENBEvent by event
6 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Clay
- When
- June 17, 8:01 AM CST
- Where
- Clay County, 2.13 mi SSW of Moorhead
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 46.850, -96.760
Several large trees were knocked down by winds near the Minnesota State University Moorhead campus.
Thunderstorm Wind, Clay
- When
- June 17, 8:20 AM CST
- Where
- Clay County, 0.94 mi W of Stockwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.870, -96.520
Several large tree limbs were knocked down in shelterbelts along U. S. Highway 10.
Flash Flood, Clay
- When
- June 17, 9:40 AM CST to 6:00 PM CST
- Where
- Clay County, 4 mi N of Georgetown to 5 mi S of Georgetown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $15,000
- Reported by
- County Official
- Coordinates
- 47.138, -96.820
Three to five inches of rain fell around the Georgetown area, flooding several township roads and fields.
Flash Flood, Norman
- When
- June 17, 9:55 AM CST to 5:00 PM CST
- Where
- Norman County, 4 mi N of Perley to 10 mi WNW of Perley
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $25,000
- Reported by
- County Official
- Coordinates
- 47.238, -96.820
Rainfall amounts of 4 to 5 inches produced widespread flooding of fields and farm access roads across southern portions of Mary Township.
Thunderstorm Wind, Clearwater
- When
- June 17, 11:25 AM CST to 11:30 AM CST
- Where
- Clearwater County, 4.7 mi WNW of Zerkel
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.350, -95.470
Strong winds gusted for 3 to 5 minutes and knocked down several large trees near Lower Rice Lake and the surrounding Rice Lake community. Heavy rains accompanied the winds.
Hail, Beltrami
- When
- June 17, 12:15 PM CST
- Where
- Beltrami County, 2.32 mi NW of (Bji)bemidji Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.540, -94.970
Hail, Beltrami
- When
- June 17, 12:29 PM CST
- Where
- Beltrami County, 3.1 mi SSE of Lavinia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.480, -94.790
Hail, Beltrami
- When
- June 17, 12:29 PM CST
- Where
- Beltrami County, 0.93 mi E of Bemidji
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.480, -94.880
Hail, Beltrami
- When
- June 17, 12:30 PM CST
- Where
- Beltrami County, Pinewood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.600, -95.130
Hail, Beltrami
- When
- June 17, 12:41 PM CST
- Where
- Beltrami County, 2.27 mi SSE of Bemidji
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.450, -94.880
Hail, Beltrami
- When
- June 17, 12:53 PM CST
- Where
- Beltrami County, 0.83 mi SW of Lavinia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -94.830
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245486, 245487, 241650, 245488, 245489, 241651, 241652, 241653, 241654, 241655, 241656.